Jump to content
CrazyBoards.org

tolerate sexual side effects for now.... or...


Recommended Posts

I'm finallly getting somewhere with Prozac. It's the one AD I've been on where I can actually tell that it's working, especially now that the dose is higher (70mg). Things are dramatically improving, and the better I feel b/c of the meds, the more I do to help myself, like seeing friends and getting some exercise, which in turn makes me feel even better. And I also feel like it's significantly helping with my bulimia (which it's indicated for), which is weird, because I had it firmly convinced in my mind that there's no way an SSRI can help with bulimia.

BUT... it can't be all good, right? I'm experiencing the standard sexual side effects, no libido, no arousal, no orgasm, nothing's going on below the belt (I'm female, btw).

I'm not in a relationship right now, and don't plan on dating or seeking out a relationship for a while, probably several months at least. So it's tolerable, not ideal, but tolerable right now.

I'm wondering if I should stay on the Prozac and tolerate the sexual side effects until I want to be in a relationship and be able to have a sexual side, and then think about switching? Or... since I know I get that side effect and won't want it in the future, should I start exploring other ADs to see what might work?

Thoughts/opinions/experiences?

Thanks,

Cinna...

Link to comment
Share on other sites

I'd say for now, get all the stability you can out of prozac. Sometimes this stuff gets better over time. And absolutely go ahead and raise it with your pdoc now. Some people absolutely find that WB works, for others, another SSRI, or an SNRI can do it. Odds are, you will once again be both happy and orgasmic.

Link to comment
Share on other sites

prozac was one drug that totally killed my libido. zoloft is a close second but at least after a couple months its returning.

Wellbutrin for me restored my desire for sex but not the ability to do it (frustrating!). Also, I believe there are interactions with prozac that would raise wellbutrin levels considerably, so combine those two with care.

Link to comment
Share on other sites

  • 2 weeks later...

Fluoxetine (prozac) takes weeks to be completely effective. It is one of those medication that inhibits it's own destruction, so it becomes more and more effective over time, which explains it's rather very long half-life and it's lower discontinuation problems (it does not crash as suddenly as other SSRIs when you stop it).

Contrary to other popular SSRIs, it acts as an antagonist of the serotonin 5-HT2c receptor. This is important to understand that this perticular receptor acts on sexual behavior and genital congestion (erection). Lower doses of fluoxetine do not antagonize this receptor totally, but higher doses have been reported to work better. Greater doses have also been associated with increased dopamine and norepinephrenine, both are required for libido and orgasm, especially dopamine who is a norepinephrine precursor.

So, wait for the full effects after 6-8 weeks. After that, if your libido and orgasm are not back, talk to your pdoc to increase your prozac dosage.

If that still do not work, you can add wellbutrin, as suggested before, or a dopamine agonist. Some other known meds for SSRIs sexual dysfunction may not work with fluoxetine because of it's long half-life.

Good luck.

Link to comment
Share on other sites

I've been on several AD's that killed my sexual drive/orgasm. That is the reason I always stopped them (for the most part, or maybe it's an excuse). But I am going back on Lexapro TODAY. I am hoping to have better luck this time and I'd rather be stable then unstable but orgasmic. I guess I may have to choose between the two. Not that I'm downplaying the need for sexual gratification, it's always been a big thing for me. What Fantome D wrote sounds very interesting. I'm going to keep that in the back of my mind for future reference

Link to comment
Share on other sites

Prozac completely cured my (severe) bulimia. I took it for 2 years. Sexual side effects sucked, but even when I weaned off the prozac the bulimia did not return. this was over 20 years ago. By now, there must be some drugs to help with the side effects I would imagine, though not Wellbutrin, which is contraindicated for bulimia, as it can cause seizures. Stick with it!

Link to comment
Share on other sites

Well, over the past month my pdoc and I have made some changes. He believes strongly in being on the lowest possible dose that is therapeutic, in order to have the least possible side effects, and, when you become more stable, he feels like being on the lowest possible dose allows for easier integration back into "real life." I know that many people disagree with him.

Anyway, I'm down to 60mgs Prozac (from 70) and it seems to still be holding my bulimia at bay. I do notice a bit of a drop in my energy and motivation, and pdoc has suggested if I still feel like this next week I will take 60mg for two days and then 70mg for one, and repeat.

As far as the sexual side effects go, it's a little easier. I find I'm a bit more responsive, and, with enough effort, have had an orgasm or two in the last couple weeks.

So it seems, like with every drug, it's about finding a balance. Meds must be therapeutic, but also allow you to live a somewhat normal life.

Thanks for all the support and suggestions!

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...